I have just had a tentative diagnosis of PMR from the Rheumy and he gave me an intramuscular shot of Depomedrone 120mgm

He asked me to keep a diary and to see me in a month. I have improved a lot but am still not sleeping well at all. How much medication have I had, should I be noticing any side effects ( I usually get all of them with any medication!) and when are the beneficial effects likely to wear off? I don't want to go back to the level of pain I was having 10 days ago!

11 Replies

oldestnewest
  • Hi suzy,

    Do keep a diary as your Rheumy suggests as this is a trial as to whether or not the injected steroids work. They seem to have knocked back the pain really well, but there is no way of telling how long the pain relief will last. Hopefully in a months time you will still be pain free. Pred will often cause disruption to sleep and leave one feeling ragged the next day. It happened to me a lot on the medium and high doses. Try not to worry about it and put your feet up during the day to get a little extra rest. If you are allowed, and if you enjoy a drink, then a glass or two of your favourite tipple before bed will probabley help. It did it for me and still does. Just don't overdo it.

    I don't think the way we absorb steroids, either via a needle or by tablet, makes much difference. It will always cause some side effects. Hope I've helped a bit.

    Pats

  • Thank you Pats for your reply. It is interesting that sleep can be disrupted by the meds, even though the pain that was causing my sleeplessness before is much less. I don't usually drink alcohol except socially, but because I was on holiday last week, I did, and I did actually sleep better!

  • Depo-Medrol Official FDA information, side effects and uses.

    drugs.com › Drugs A to Z › De

    Accurate, FDA approved Depo-Medrol information for healthcare professionals ... Depo-Medrol is an anti-inflammatory glucocorticoid for intramuscular, ..... The initial dosage of parenterally administered Depo-Medrol will vary from 4 to 120 mg ...

    Suggest you read up on this, I think the medication you have been given is Dep-Medrol and not Depomedrone, could be wrong.

  • I am on 60mg of pred at the moment for suspected giant cell arteritis (I've had poly myalgia for 2 years) and my dreams are awful. Interested to hear that it is OK to have a couple of glasses of wine - I don't know if it helps the sleep but I enjoy them.

  • rosalinda,

    You are on a big dose of pred. The highest dose I've ever had was 30mg. I got really bad dreams, vivid and never nice. I still get them occassionally now even though I'm down to 7mg. Knowing what's causing the dreams is helpful when having to deal with what you've just been through when you wake up. We all need to dream, and awful as they are, it allows our subconscious mind to try and get to grips with what's happened to us.

    Although alcohol helps us sleep, it will not stop the dreams and ,who knows, it may even add to the excitement. I don't remember my dreams for very long and I never worry about them.

    Pats

  • I have a couple of small vodka and cokes before bed otherwise i dont sleep at all,I do sometimes have strange dreams but i put those down to other things happening in my life at the moment, but i could be wrong. Does anyone else have trouble with hands ? my left one is very bad at the moment, fingers are numb and keep getting a snapping feeling in them and hand feels very hot and a times it so intense feels like my hand is going to burst then it fades away and slowly starts again, always worse when ive been walking or doing chores and only started about 6 weeks after starting new job. Not sure if it is PMR or Spondylosis.

  • Hi poppy,

    Bad dreams, often verging on nightmares, are a well known side effect of taking pred. When we are in good health we need to dream to keep our minds healthy. It's normal. Even animals dream, as any pet owner will tell you. Steroids just make our dreams more vivid and intense, and I guess, because we are ill and worried, our dreams are often quite awful. On the higher doses of pred my dreams were horrendous, but as my doses reduced they got less scary. Now on the lowere doses, I don't even remember them.

    I had probs with my left hand too a few weeks after I was diagnosed with PMR. The specialist said it was ulnar nerve compression caused by a thickened nerve sheath. Half my hand was almost numb and very weak. I had a 3 hour operation to cure it. My hand did impove post op, but a few months later I had a flare in my PMR and the hand went back to being just as it was before. As the inflammation in my body has got less over the months, so my hand has improved a lot and is almost back to normal. I think the symptoms in my hand were caused by the PMR.

    I feel grateful that the scar made by the surgeon is very neat.

    I think it is true that both PMR and pred can both cause strange symptoms in many of our joints and muscles including those in the hands and feet particularly when we are tired.

    Pats

  • Hi Pats,

    Going back to GP next week and seeing Rheumy 17th of October, havnt seen this before as my usual one has left, i had steroid injections back in Febuary in both wrists for carpell tunell and it worked great, my right hand is still fine just my left one is bad and as i now have cervical spondylosis in my left side, all this only started after i took new job, i wouldnt mind but i asked both Rheumy and GP if it would be ok for me to get a job and both said yes, but didnt advise me what type of jobs would be ok. Getting very confused on what to do.

  • Hi poppy,

    If you really do need to work because you are not old enough to retire then try for one that involves light work. Being a carer can be very heavy work both physically and mentally. Is it not possible to get a letter from your GP regarding your condition to show anyone who is helping you find the right job?

    I know it's hard, but your body's just not up to heavy work any more.

    Pats

  • Hi Pats,

    Im 57 now, I sometimes think PMR sufferers under retirement age are a mystery to the medical profession, the leaflet i was given when first diagnosed said it usually affected people in their 70s so obviously they would mostly not be working anyway, i dont think anyone really knows what to do with those of us not retired and as the goverment is trying to reduce benefit payouts no-one wants to commit themselves.

  • Poppy,

    I wonder when these leaflets were printed. Prob years ago. I think they should now say that PMR/GCA. is rarer in people under 50 years of age. Many of us on this web site were well under 70 when we developed this illness. I was still working and had to give up my job because of it.

    Pats

You may also like...